Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 343, NWS Atlanta, GA

June 17, 2008Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2008, 4:21 PM EDT for Troup County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 4:21 PM EDT (20:21 UTC)
Expired
Jun 17, 2008, 5:00 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Troup County, GA

The radar

The Atlanta radar (KFFC), 65 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:30 PM EDTTSTM WND DMG3 W La Grange, GASEVERAL TREES AND POWER LINES WERE DOWN BETWEEN THE WEST SIDE OF LAGRANGE AND WEST POINT LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 172020
SVRFFC
GAC285-172100-
/O.NEW.KFFC.SV.W.0343.080617T2021Z-080617T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST
  OF LA GRANGE...MOVING EAST AT 28 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARRISONVILLE AND HOGANSVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3312 8521 3321 8487 3288 8486 3289 8517
      3298 8522 3301 8521 3301 8522 3304 8522
      3306 8523
TIME...MOT...LOC 2021Z 291DEG 25KT 3300 8517

$$
1 follow-up statement
000 
WWUS52 KFFC 172054
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT TUE JUN 17 2008

GAC285-172103-
/O.EXP.KFFC.SV.W.0343.000000T0000Z-080617T2100Z/
TROUP GA-
453 PM EDT TUE JUN 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR TROUP COUNTY WILL BE ALLOWED 
TO EXPIRE AT 500 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM LOCATED ABOUT 8 MILES SOUTHWEST OF 
MOUNTVILLE...AND MOVING EAST AT 25 MPH.

THE ONCE SEVERE THUNDERSTORM HAS WEAKENED AND THEREFORE THE SEVERE 
THREAT IS EXPECTED TO END BY 500 PM EDT. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3312 8521 3321 8487 3288 8486 3289 8517
      3298 8522 3301 8521 3301 8522 3304 8522
      3306 8523
TIME...MOT...LOC 2053Z 291DEG 25KT 3292 8492

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:46 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 17, 2:46 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT TUE JUN 17 2008

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WEAK COLD FRONT CURRENTLY PUSHING THROUGH NORTH GEORGIA SHOULD
CONTINUE ITS SOUTHWARD MARCH OVERNIGHT. DRIER AIRMASS SHOULD BE IN
PLACE OVER NORTH AND CENTRAL GEORGIA WEDNESDAY AND THURSDAY WITH VERY
MILD OVERNIGHT LOWS EXPECTED FOR THE NEXT COUPLE OF NIGHTS. WITH
PERSISTENT NORTHWESTERLY UPPER LEVEL FLOW THROUGH THIS FORECAST
PERIOD AND NO MAJOR SHORTWAVES FORECAST TO RIDE THIS FLOW INTO THE
REGION...THE SHORT TERM FORECAST PERIOD LOOKS MOSTLY DRY. ANOTHER
WEAK SURFACE TROUGH APPROACHES LATE THURSDAY WHICH MAY BRING SOME
RAIN CHANCES BACK INTO FAR NORTH GEORGIA THURSDAY NIGHT.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BASIC UPPER LEVEL PATTERN RELATIVELY UNCHANGED AS WE BEGIN THE
EXTENDED FORECAST PERIOD WITH WESTERN RIDGE AND EASTERN TROUGH FIRMLY
IN PLACE. GFS SHIFTS THIS PATTERN BACK A LITTLE TO THE WEST AS WE
HEAD INTO THE WEEKEND WITH THE EASTERN TROUGH AXIS SHIFTING FROM THE
EAST COAST TO JUST WEST OF GEORGIA. THIS SHOULD HELP TO INCREASE OUR
RAIN CHANCES OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

&&

.FIRE WEATHER...
MY NEW FORECAST NUMBERS FOR TEMPERATURES AND DEW POINTS DO NOT
PRODUCE RELATIVE HUMIDITIES LOW ENOUGH TO MEET RED FLAG CRITERIA FOR
TOMORROW AFTERNOON...BUT THEY ARE PRETTY CLOSE. I WILL NOT UPGRADE
THE CURRENT FIRE WEATHER WATCH AT THIS TIME...BUT I WILL CONTINUE THE
WATCH FOR NOW WITH THE POSSIBILITY THAT DEW POINTS MAY END UP FALLING
LOWER THAN MY CURRENT PREDICTIONS. MIDNIGHT CREW CAN TAKE ONE LAST
LOOK AT THIS AND MAKE A FINAL DECISION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  87  57  87  59 /   5   5   5   5  10
ATLANTA         61  85  59  86  62 /   5   5   0   5  10
BLAIRSVILLE     54  79  53  79  55 /   5   5   5  20  20
CARTERSVILLE    56  85  52  83  58 /   5   5   5  10  20
COLUMBUS        64  88  60  89  66 /  20   5   0   5  10
GAINESVILLE     59  83  59  84  59 /   5   5   5  10  20
MACON           60  89  58  91  64 /  20   5   0   5   5
ROME            57  89  55  87  58 /   5   5   5  10  20
PEACHTREE CITY  55  85  53  86  60 /  10   5   0   5  10
VIDALIA         66  90  58  90  67 /  20   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BIBB...BLECKLEY...
CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...
HOUSTON...JEFFERSON...JOHNSON...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKINSON.

&&

20

In the hours before

Special weather statement, Jun 17, 4:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT TUE JUN 17 2008

GAZ052-066-067-172100-
413 PM EDT TUE JUN 17 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS
TO 40 MPH IN TROUP...MERIWETHER AND HEARD COUNTIES UNTIL 500 PM
EDT...

AT 413 PM EDT/307 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
COOKSVILLE TO 5 MILES WEST OF WEST POINT...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF TROUP...
MERIWETHER AND HEARD COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE LONG CANE...HARRISONVILLE...
COOKSVILLE... ABBOTTSFORD...FRANKLIN...WEST POINT...LA GRANGE...
CORINTH...LOUISE...HOGANSVILLE...LONE OAK...SAINT MARKS...
MOUNTVILLE...JONES CROSSROADS AND STOVALL.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:22 AM EDTFire Weather WatchFFCBibb, Bleckley, Chattahoochee, Crawford, Crisp, Dodge and 24 more23 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.